Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 3, NWS La Crosse, WI

March 3, 20246 counties in Minnesota; 8 counties in Iowa

NWS La Crosse, WI issued this red flag warning at Mar 3, 2024, 8:39 AM CST for 6 counties in Minnesota; 8 counties in Iowa. It took effect at Mar 3, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 8:39 AM CST (14:39 UTC)
In effect from
Mar 3, 2024, 12:00 PM CST
Expired
Mar 3, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS83 KARX 031439
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
839 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR NORTHEAST IOWA...

.South winds increase this afternoon with gusts of 35 to 45 mph 
while relative humidity values fall to 20 to 30 percent. Combined
with dry fuels, critical fire weather conditions are expected 
this afternoon and fires will be very difficult to control. 
Outdoor burning should be avoided until the weather conditions 
improve.

IAZ008>011-018-019-029-030-040000-
/O.NEW.KARX.FW.W.0003.240303T1800Z-240304T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
839 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR NORTHEAST IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning for Northeast Iowa, which is in effect from noon today to
6 PM CST this evening.

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton.

* TIMING...Noon to 6 PM Today.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...20 to 30 percent.

* TEMPERATURES...Lower to Mid-70s.

* IMPACTS...Fires will start easily and spread at a very fast
  rate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Boyne
2 follow-up statements
655 
WWUS83 KARX 031509
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
909 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS 
EVENING FOR NORTHEAST IOWA AND MUCH OF SOUTHEAST MINNESOTA...

.South winds increase this afternoon into the 20 to 30 mph range 
with gusts of 35 to 45 mph and relative humidity values will fall to 
20 to 30 percent. Combined with dry fuels, critical fire weather 
conditions are expected this afternoon for northeast Iowa and much 
of southeast Minnesota. Fires will be very difficult to control. 
Outdoor burning should be avoided until the weather conditions 
improve.

MNZ086>088-094>096-032315-
/O.EXA.KARX.FW.W.0003.240303T1800Z-240304T0000Z/
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
909 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR MUCH
OF SOUTHEAST MINNESOTA...

The National Weather Service in La Crosse has issued a Red Flag
Warning for much of Southeast Minnesota, which is in effect until
6 PM CST this evening.

* AFFECTED AREA...In Minnesota, Dodge, Olmsted, Winona, Mower, 
  Fillmore and Houston.

* TIMING...Noon to 6 PM Today.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...20 to 30 percent.

* TEMPERATURES...Lower to mid-70s.

* IMPACTS...Fires will start easily and spread at a very fast 
  rate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ008>011-018-019-029-030-032315-
/O.CON.KARX.FW.W.0003.240303T1800Z-240304T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
909 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR NORTHEAST IOWA...

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, 
  Allamakee, Floyd, Chickasaw, Fayette and Clayton.

* TIMING...Noon to 6 PM Today.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...20 TO 30 percent.

* TEMPERATURES...Lower to mid-70s.

* IMPACTS...Fires will start easily and spread at a very fast 
  rate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Boyne
487 
WWUS83 KARX 040003
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
603 PM CST Sun Mar 3 2024

IAZ008>011-018-019-029-030-MNZ086>088-094>096-040115-
/O.EXP.KARX.FW.W.0003.000000T0000Z-240304T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
603 PM CST Sun Mar 3 2024

...RED FLAG WARNING HAS EXPIRED...

While southwesterly/westerly winds will remain breezy through 
this early evening, conditions will continue to improve as 
humidity recovers and winds gradually subside. Therefore, the Red 
Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 3, 6:14 AM CST, 2 hours 25 minutes earlier. Its key messages:

  • Record Breaking Temperatures & Increased Winds Remain On Track Today
  • Fire Weather Concerns Remain Elevated Primarily in Northeast Iowa and Southeast Minnesota This Afternoon
  • Initial Light Precipitation Chances This Evening For Some Become More Widespread Through Monday
Area forecast discussion, Mar 3, 6:14 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
614 AM CST Sun Mar 3 2024

.KEY MESSAGES...

- Record Breaking Temperatures & Increased Winds Remain On Track
  Today

- Fire Weather Concerns Remain Elevated Primarily in Northeast
  Iowa and Southeast Minnesota This Afternoon

- Initial Light Precipitation Chances This Evening For Some
  Become More Widespread Through Monday

&&

.DISCUSSION...
Issued at 421 AM CST Sun Mar 3 2024

Early Morning Observations:

The ongoing warming trend reaches its crescendo today from
intensifying low level Warm Air Advection. The driving,
assocaited surface low has shown a north-northeasterly jog in
latest early morning observations, pushing into NE. GOES 16
upper level water vapor imagery also shows the upper level
trough undergoing a more northerly jaunt early this morning,
phasing increasingly positive.

Temperatures & Winds Today:

As this phasing and lifting continues, becoming nearly zonal,
the surface low moves through the Red River Valley. The
associated low level theta e lobe tightens and intensifies
across the Upper Mississippi River Valley. As a result, similar
to previous forecasts, daytime highs well above records expected
with the 70 degree isotherm draped into central Wisconsin. The
tightened pressure gradient will also increase winds, sustained
from up to 30 kts with gusts near 35 kts primarily west of the
Mississippi River.

Relative Humidity & Precipitation Today/Tonight:

While confidence for wind values remain moderate (~80%;
HREF), timing of a subsequent dry line passage is resulting in
model disagreement for precipitation and RHs. The earliest
solution during the early evening hours advects a thin filament
of very dry air through from west to east. This earlier result
would allow deeper daytime mixing of this most intense dry air,
providing RHs bottoming out in the teens. However, the recent
general slowing trend passes the drier air later into the
evening, keeping RHs into 20s from northeast Iowa into southeast
Minnesota. Will be important detail to keep an eye on, as
highest confidence has abated issuing fire weather headlines at
the current forecast hour.

Precipitation chances within the area of increased confluence
progresses from west- central Wisconsin into central Wisconsin
through the evening hours. While thunder rumbles cannot be ruled
out within the transient forcing, confidence remains very low
given dampening mid level lapse rates. Rainfall amounts will be
low.

Frontal Boundary & Forcing Overnight Through Monday:

Otherwise, the persistent upper level pattern abandons the
surface boundary across the forecast area overnight. The passage
of the accompanying upper level jet streak axis and attendant
upper level convergence will provide meager return flow
overnight, solidifying and progressing the moisture boundary
northwest. Adequate forcing within  entrance region of jet
streak lifts through the Central Plains into Monday morning
allowing a surface low to form along the accompanying low level
baroclinic zone. As the low lifts, the area of strongest
stretching intensifies low level frontogenesis, providing narrow
banding of precipitation chances along the stranded frontal
boundary.

Precipitation Amounts Through Monday:

This stretching provides highest precipitation chances locally
through Monday. However, given the narrow Fgen forcing as well
as dependency of exact location of surface front, there is much
disagreement for precipitation amounts locally. HREF varies
locally from a mean of 0.25" and max of 1.25". Therefore, have
blended short term models in with National Blend, broad brushing
the 0.25" rainfall isohyet from far southwest Wisconsin through
central Wisconsin.

Late Week Temperatures & Precipitation Chances:

Eventually, the synoptic pattern stabilizes with moderate confidence
in global ensembles (EPS/GEFS) for mid-level southwesterly flow
flirting the 50 degree isotherm along our southern periphery.
Precipitation chances return for the latter half of the work week as
a trough phases and deepens. Highest confidence in long term
global ensembles places the 0.1" + rainfall isohyet bifurcating
our southern half from northeast Iowa into southwest Wisconsin.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 555 AM CST Sun Mar 3 2024

VFR conditions today with strong winds the main aviation concern.
Have been monitoring low cloud development with influx of higher
low level dewpoints. National blend NBH guidance continues to
show some low 10 to 25% probabilities for MVFR ceilings this
morning. Nighttime microphysics satellite imagery does show and
area of IFR/MVFR ceiling developing. Could still see some
development back toward KLSE. Due to low confidence on coverage,
did include a SCT deck of low clouds.

Strong southeast winds develop today 10 to 20kts increasing 20
to 30kts with gusts 20 to 30kts increasing to 30 to 40kts.
Included low level wind shear at KLSE and at KRST due to the
directional shear for a few hours early in the TAF period. Winds
shift to the west and increase, then diminish during the
evening.

&&

.FIRE WEATHER...
Issued at 405 AM CST Sun Mar 2 2024

Elevated to near-critical fire weather conditions expected
today. This is due the combination of record warm temperatures,
dry relative humidities, and strong southerly winds. High
temperatures will be in the 60s north of Interstate 94 and in
the lower to mid-70s elsewhere. Afternoon relative humidities
west of the Mississippi River falling into the 25 to 40 percent
range with 30 to 50 percent elsewhere in Wisconsin.
Strengthening southerly winds will range from 25 to 35 mph with
widespread gusts from 35 to 45 mph, potentially higher in wind
prone areas west of the Mississippi River. The GFDI climbs up
into extreme range across counties in northeast Iowa.

&&

.CLIMATE...
Issued at 405 AM CST Sun Mar 3 2024

With NAEFS 850 mb temperatures anomalies from 2 to 2.5 standard
deviations today, record high temperatures are expected. Also,
overnight low temperatures early this morning have remained warm
enough to potentially break overnight warm minimums. Although,
these overnight warm low records will also be dependent on
temperatures tonight.

Rochester MN     Forecast      Record/year

Today               72           56/1946

La Crosse WI     Forecast      Record/year

Today               74           66/1894
                    45           44/1880

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAR
AVIATION...Zapotocny
FIRE WEATHER...JAR
CLIMATE...JAR/Zapotocny
Hazardous weather outlook, Mar 3, 5:37 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
537 AM CST Sun Mar 3 2024

WIZ017-029-032>034-041>044-053-041130-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-
537 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions possible today. Continue to
monitor forecasts for ongoing updates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061-
041130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Richland-Grant-
537 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected today from the
combination 35 to 45 mph wind gusts and 20 to 30 percent relative
humidity. Continue to monitor the forecast for ongoing updates
and heed any local burn bans.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Mar 3, 5:15 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
515 AM CST Sun Mar 3 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-
040100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Prairie Du Chien, and Platteville
515 AM CST Sun Mar 3 2024

...Elevated Fire Weather Conditions This Afternoon...

The combination of low relative humidity values, very warm
temperatures, strong southerly winds, and dry fuels will result
in elevated fire weather conditions this afternoon. Afternoon
relative humidity values will fall to around 20 to 30 percent with
winds of 20 to 30 mph, gusting near 45 mph.

Under these conditions, fires will start and spread easily. Please
exercise caution with any activities that involve outdoor fires
or create sparks, including campfires, grilling, and operating
large equipment. Cigarettes should be disposed of and extinguished
properly. Please heed any local burn bans.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 8:15 AM CSTWind AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more10 hr

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.